Yes some people are successful in tapering off, but they must have the desire and usually someone to dispense the pills. Most addicts are not good at tapering. The best thing I can recommend for your hubby is to come on this forum and read. An education and others that can relate will help tremendously.
Tappering is hard for some people. I did it okay as I was angry enough at myself to do it!lol Why in the world would your husband go thru 4 days of detox and then start taking them again? He was pretty much through the worst part as day 5 or 6 he would be feeling better! :( I understand that rapid withdrawl of some opiates can cause major health problems as some are really tough to w/d from. The power of the pills must never be underestimated, it is overwhelming to opiate users, it hangs on physicaly and mentaly. and the mental part is really something that is so important to never take for granted. If he is in pain, and needs them then perhaps he should stay on them but I need to say that the opiates can also cause pain. It you do a search on that subject you will read abt. it. You can not make him quit, he will have to want that more than anything, and it is hard, but it is doable! Opiates many years ago were prescribed to only terminaly ill or hospice people, as they were known to be powerful. I hope the best for you and your husband and I hope you will read and post often so you can learn more abt. what your husband is going through.
I'm somewhat or was in the same boat as your husband. I was truly in pain, but I coudn't control the pill intake, so I gave them to my wife to hold and dose out...and let me tell you, my wife is my best friend and someone I cherish more than anyone on the face of this earth and I NEVER lie to her, but when it came to the pills, I'd lie, lie, lie and steal the pills from her. Once, she somewhat caught me, and asked, "were you going through my purse, with a smile"...i said no, but we both knew I was...i felt HORRIBLE!!!!
She loves me and is there for me through thick and thin...She knew it was not "me" lying/stealing, but the darn pills taking over me...
Now, I am 18 days clean and hopefully, never going back to that again.
Point of my story, tapering is VERY tough, for a lot of folks. Why does your husband get more pills? Maybe because his doc thinks he really needs'em...As the earlier post mentioned, you can't make him stop, he HAS to want to stop, more than anything...it's possible to quit these things, there are so many people on here clean for months/years..It's really up to the person and how bad theyreally want it...
Maybe come up with a plan, with your husband or has he ever been to an NA meeting?
Hey thanks to all for your answers, To Ella the doctor put him back on the oxy This is my whole frustation with this situation, He says he is not supposed to do it cold turkey. He is way in too deep according to the doctor, and also here where we live the doctors say there is not much help for either the family or the addict. My marriage is falling apart because of this and it seems that the doctors are feeding him his addiction. He has been on it that i know of for one year for a back fusion. But he hid it from me for about six months, until he had to go to the er for severe dehydration for not been able to keep anything down because of his withdrawls, I wish there were somewhere I could go where someone will listen, it seems he does want to get off them but with the dr telling him he cant do it cold turkey it just gives him some reason to keep on them
Whats the strength and how many is he taking?
right now he is on 120 mg a day two 60s twice daily
sorry two 60 mg a day which is 120 a day
Wean him down, if he is willing. Cut the pills into half and give him the 1/2 in the a.m. and a whole one at evening.(or vice-versa) Do this for a week or 10 days. Then cut the evening to 1/2 for a week or 10 days.
If it will help, cut the pills into 1/3 and dose it out that way. The thing is to lower his intake slowly. When he gets down to a very low dose, then he can jump off. Just make sure to do this slowly. There is no reason why a dr. would not help with this, to me they are just wanting to keep him addicted and comming back. It is hard to quit, very hard, but if you have to cut them even more then do it, gradualy.
When he jumps off, see if he can get some clonidine, it really helps with the w/d, make sure he doesn't have any bloodpressure problems first tho. If his dr. is told that he is detoxing and you ask for the clonidine to help him, then he aught to do it for him!!!! I hope you will look into the ThomasRecipe in the Health Pages. Read all you can abt. this and the others posts and previous pages on here. I am currently on Naltrexone, that could be an option( After Detox). again, Best wishes
Is it safe to cut the pill i read somewhere you are not supposed to.
I sure cut mine. If you need to I seen no reason why not. It is not a capsule, so cut away. Don't be afraid, it is still a hefty mg. to take even in 1/2.
Just commenting here, ask a pharmacist before cutting an oxycontin tablet. Even though it's not a capsule, the tablets on the time-released medications have medication in the coating, and it's designed to dispense a certain amount of the drug all day long as the pill dissolves. If you cut them in half, you ruin that time release and they get ALL of the drug ALL at once, which can cause someone to overdose. They tell you that you shouldn't take an oxycontin (or ANY time-release drug) if the coating even has a chip in it, because that chip can allow too much of the drug to be released too soon. So before you cut the pills in half, ask the pharmacist who dispensed them if it is safe to do so. You don't want to overdose him if you're trying to cut down his dosage!
Hi...I cut all my pills in half (pill cutter from Walgreens cost about $1.50) and tapered successfully But as everyone else has said and what you have noticed, unless an individual is willing to quit or stop his or her meds, no one can make or ensure the individual will not take and/or get access to meds.
Thanks Guy, I know this very well, deep down inside I know he wants to quit, but I beleive this addiction has got a hold of him so strong, He is no longer my husband I feel he has turned into a demon of some sort, It is very hard to live with an addict, I dont wish this on anybody, the pain my family is going thru just makes my stomach into knots. However, I know he is inthere somewhere wanting to be free of this drug. How bad he wants it though that I dont know. Until he desires it as much as I do, I dont think he will succeed.
This doctor is not very knowledgeable about these drugs, and he's being irresponsible by giving your husband more, especially after he's gone through most ot the physical w/ds ... doesn't sound like an addiction specialist, who'd likely suggest Methadone or Suboxone, or, better than those two options, an in-house, medically-assisted detox.
Successful tapering is workable for a very low percentage of addicts -- and he doesn't sound like a candidate for this approach. My preference would be medically-assisted detox with aftercare. You just can't have narcotics around the house.
The pain issue is very tricky, but perhaps some folks here can advise on realistic alternatives.
Good luck to you and your husband.